Several weeks ago I was in the ER for a rapid heart (160).
I was treated with Diltazem and prescribed that post treatment. Later diagnosed with MVP.
I took myself off the Diltiazem in as much as my morning heart rate had consistently been in the 60's. Have had no problem. My heart rate was the only reason my doctor gave me for taking the diltiazem. After an ECG, was diagnosed with MVP, this diagnosis was given more than a month after the ER visit and I was already on the DIltiazen, but I just recently read that Diltiazem was a treatment used for MVP and arrythmia. THAT connection was never made even though we talked about it, independent of the rapid heart rate. .Did I misinterpret what I read? I stopped taking the DIltiazem because I had a low to normal rate. Was that a mistake on my part?
Bear in mind that I am JUST a patient Dx'd w/and Tx'd for Atrial fibrillation.
Diltiazem is scripted to slow heart rate. How soon in the morning after waking were you taking your heart rate? 60 bpm is a normal heart rate during sleep and shortly thereafter wouldn't be of any particular concern.
Were you using a blood pressure monitor to check your heart rate? How was your blood pressure? Did you take any notice of the pulse pressure? (Systolic minus diastolic equals pulse pressure). "Normal" pulse pressure is 40 (120 systolic minus 80 diastolic equals 40 pulse pressure).
A pulse pressure lower than 40 MAY mean you have poor heart function, while a higher pulse pressure MAY mean your heart's valves are leaky (valve regurgitation).
In these three AGE GROUPS: diastolic is more predictive in less than 50. At 50-59 systolic is most predictive and after 60 the pulse pressure is most important. As one ages there is a gradual shift in the strength of prediction of risk from diastolic to systolic to PP.
Be aware that certain anti-hypertensive drugs and combinations thereof have a better effect on pulse pressure than others. Examples are diuretics and certain calcium channel blockers. Diltiazem is a calcium channel blocker.
This gives you something to discuss w/your cardiologist. The awareness of the implications of pulse pressure is only recently being recognized and studied.
BP is relatively normal. I take indapmide for that (From my regular doctor). In fact when my cardilolgist put me on diltiazem, he took me off indapamide. That didn't last long. The diltiazem did nothing for my BP. It went back up (Only talking +/- 140/90), so let me add bavk the indapamide. So, that is not an issue. Just the MVP/ diltazem issue.The pulse can stay n the 60's for awhile. At most during the day, in the 80's. (Of course, that is only when the rythym is normal). FYI - I am 54 .
Note:: Was time for a routine follow-up.. Noting routine about a 10 minute office vist. Expensive - no insurance, which is why I am looking for some feedback, here, first, for some different opinions.
Warning. All people cannot tolerate Diltiazem or other calcium channel blockers. Although I said not to tolerate Verapamil, a doctor gave me another calcium blocker, Diltiazem, when I had atrial fibrillation. When I came home, I had to decrease the daily dose to half and then stop using it totally. Diltiazem made me weak (possibly low BP or pulse) and the rhythm became very variable. Doctors should be careful when prescribing calcium channel blockers.
By the way, my pulse pressure (in sinus rhythm) can vary between 14 and 130. What does this mean? Is this normal? No doctor has taken it into consideration. I am now in sinus rhythm.
Not all of us respond the same to the same medications. The indapamide worked better for you than the dilitazem so it only makes sense to stay w/the indapamide and forego the diltiazem since your doctor obviously didn't consider the indapamide and diltiazem a good combinantion.
I understand about uninsured doctor visits. We lost our family doctor of some 30 years and got a rude shock when we started doctor shopping!!! From a standard $35 office call to a $150 initial office call!!!!! Who the hay can afford to doctor shop at that rate???
Not all people can take all medications w/o problems. A drug that might work well for you might actually cause a perilous reaction in me. I didn't tolerate diltiazem well either, it caused edema for me. But I know many who do well on diltiazem and/or other calcium channel blockers.
Your sinus rhythm/pulse pressure is outta my league. "Ideal" pulse pressure is 40 regardless of age, beyond that .... it takes more knowledge and experience than this patient has to answer your question. A pulse pressure of 14 I can grasp, for instance 84/70, but a pulse pressure of 140??? That would be something like 210/70 and we all know THAT "ain't" good no matter what your age!
I hit the Submit button too soon. Why not go to the Doctor forums here and ask your question about the family doctor/cardiologist - diltiazem/indapamide there? The cardiologist there appears to give some thorough explanations in his replies.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.